Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Have become allergic to HCTZ. Prescribed chloralid in place of HCTZ. Will chloralid be safe?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I have recently become allergic to HCTZ. I have been prescribed chloralid to replace the HCTZ. I was taking avilide that really agreed with me. Lisinopril prescribed in the past. Caused low potassium. Will this drug have a great. Potential to drop my potassium? I have been taking avilide for years and for some unknown reason. I had like a histamine release that caused itching on my hands, feet and perineal area. In Dec. I took the shingles vaccine and after about 10day this occurred. Could this vaccine caused this reaction?
Posted Sat, 4 May 2013 in General Health
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic

HCTZ (Hydrochlorothiazide) can cause allergy / can reduce the potassium

Lisinopril also can cause reaction, especially angio-neurotic oedema. / It is an Angiotensin Converting Enzyme Inhibitor (ACEI) / It may increase the potassium - does not drop...

What is chloralid? - probably Chlorthalidone?

Avalide is a combination of Angiotensin Receptor Blocker (ARB - Irbesartan) and HCTZ!

Vaccine is unlikely to have induced the change...

You can continue the ARB - safer than ACEI
Instead of HCTZ, you can switch over to a different class altogether - Calcium Channel Blocker (CCB - like amlodipine, Clinidipine, felodipine, and so on) - safer than diuretic.
There are combination formulas of these two for easy compliance

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor